Alert archive / Oklahoma / River Flood Warnings in 2016

River Flood Warning 10, NWS Norman, OK

April 16, 2016Jackson County, Kiowa County, Tillman County, Oklahoma

NWS Norman, OK issued this river flood warning at Apr 16, 2016, 3:26 PM CDT for Jackson County, Kiowa County, Tillman County, Oklahoma. It took effect at Apr 17, 2016, 4:15 AM CDT. It was in force for 45 hr.

The area

The counties it named.

The facts

Issued
Apr 16, 2016, 3:26 PM CDT (20:26 UTC)
In effect from
Apr 17, 2016, 4:15 AM CDT
Expired
Apr 19, 2016, 1:37 AM CDT
In force
45 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
Moderate

Counties Jackson County, OK, Kiowa County, OK, Tillman County, OK

The radar

The Altus AFB radar (KFDR), 32 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point North Fork of the Red River near Headrick (HEAO2). The gauge peaked at 14.44 ft at Apr 17, 2016, 6:00 AM CDT.

actionminormoderate5101504/1604/1704/1804/1904/20
Action stage
12 ft
Minor stage
14 ft
Moderate stage
16 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07305000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this river flood warning went out at Apr 16, 12:26 PM CDT, 3 hours earlier.

Area forecast discussion, Apr 16, 12:26 PM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1226 PM CDT SAT APR 16 2016

.AVIATION...
A LAYER OF STRATUS WILL PERSIST THROUGH THE DAY WITH VFR TO MVFR
CEILINGS. SOME LIGHT SHOWERS MAY OCCUR THROUGH THIS TIME
PERIOD...BUT THIS ACTIVITY IS EXPECTED TO REMAIN TOO ISOLATED TO
WARRANT MENTION IN THE TAFS. THE MAIN EVENT WILL COME THROUGH
TONIGHT...BRINGING WIDESPREAD RAINFALL WITH EMBEDDED
THUNDERSTORMS. CEILINGS WILL DROP OVERNIGHT AND PERIODS OF HEAVY
RAINFALL MAY REDUCE VISIBILITIES AS WELL.

DAY

&&

.PREV DISCUSSION... /ISSUED 1116 AM CDT SAT APR 16 2016/

UPDATE...
ADJUSTED RAIN CHANCES TODAY...GENERALLY TO LOWER THEM.
ALSO...TWEAKED SKY COVER THIS AFTERNOON.

DISCUSSION...
HEAVY RAINFALL AND FLOODING POTENTIAL WILL INCREASE SIGNIFICANTLY
TONIGHT ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS.

MADE THE ADJUSTMENTS ABOVE BASED ON LATEST RADAR TRENDS AND HRRR
GUIDANCE. LATEST RADARS INDICATED A FEW LIGHT SHOWERS MAINLY OVER
WESTERN OKLAHOMA. MUCAPE VALUES REMAIN RATHER LOW...MAINLY UNDER
600 J/KG. KOUN 12Z SOUNDING DEPICTED A STRONG CAP/WARM NOSE AROUND
720 MB WHICH SHOULD SLOWLY ERODE THIS AFTERNOON...BUT SO FAR...HAS
LIMITED SHOWER AND STORM DEVELOPMENT.

BEFORE 4 PM THIS AFTERNOON...NO STRONG OR SEVERE THUNDERSTORMS
ARE EXPECTED WITH JUST ISOLATED TO SCATTERED SHOWERS ACROSS THE
AREA WITH THE HIGHEST CHANCES IN WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS. PATCHY DRIZZLE MAY ALSO OCCUR...MAINLY IN EASTERN
OKLAHOMA. SOME BREAKS IN THE CLOUDS WILL OCCUR AS WELL.

AFTER 4 PM...STORM COVERAGE WILL LIKELY INCREASE...ESPECIALLY IN
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. FIRST STORM DEVELOPMENT
WILL LIKELY BE OVER WEST TEXAS...SOMEWHERE NEAR THE DRYLINE FROM
AMARILLO TO LUBBOCK IN THE 3 TO 5 PM TIME FRAME...THEN MOVE
NORTHEAST. STORMS WILL LIKELY BEGIN AS DISCRETE SUPERCELLS DUE TO
STRONG SHEAR...BUT MAY ORGANIZE INTO A BOW OR LINE AS THE NIGHT
GOES ON.

SOME SEVERE HAIL AND WIND REPORTS WILL BE POSSIBLE LATE THIS
AFTERNOON AND TONIGHT...MAINLY 4 PM TO MIDNIGHT ACROSS WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS...THOUGH DOUBT SEVERE WILL BE
WIDESPREAD. LATEST RAP13 MUCAPE VALUES ARE HIGHEST...IN THE
1000-1500 J/KG RANGE 4 PM TO MIDNIGHT WEST OF AN ALTUS TO SEYMOUR
TEXAS LINE...WHICH IS VERY CLOSE TO THE LATEST SPC DAY1 SLIGHT
RISK AREA. EAST OF THIS LINE...SEVERE POTENTIAL WILL BE LOWER DUE
TO THE LACK OF INSTABILITY. ANY DISCRETE SUPERCELLS WOULD THE
POTENTIAL OF PRODUCING LARGE HAIL...MAINLY UNDER GOLF BALL SIZE
DUE TO THE LACK OF SIGNIFICANT INSTABILITY. THE TORNADO RISK
REMAIN LOW...BUT IS NOT ZERO....ESPECIALLY AS 0-1 KM SHEAR
INCREASES TO THE 20 TO 35 KT RANGE 4 PM TO 10 PM IN WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS. POCKETS OF DAMAGING WINDS UP TO
70 MPH COULD OCCUR AS WELL IF BOWS AND LINES COULD FORM.

AFTER 9 PM TONIGHT...VERY HEAVY RAINFALL MAY SET UP SOMEWHERE
ACROSS WESTERN OKLAHOMA AND NORTH TEXAS. RAINFALL RATES OVER 2
INCHES PER HOUR MAY BE POSSIBLE WHICH COULD LEAD TO FLASH
FLOODING. LATEST HRRR RUNS HAVE BEEN HINTING THAT LINES OR BANDS
OF STORMS MAY BE SLOW MOVING AND REOCCUR OVER THE SAME AREAS. A
STRONG LOW LEVEL JET COMBINED WITH HIGH AMOUNTS OF MOISTURE AND
SOME ELEVATED INSTABILITY WILL ALLOW FOR EFFICIENT RAINFALL
PRODUCING STORMS. SEVERE POTENTIAL SHOULD DECREASE BY MIDNIGHT.

PRODUCTS WILL BE UPDATED SHORTLY.

MBS

PREV DISCUSSION... /ISSUED 706 AM CDT SAT APR 16 2016/

AVIATION...
1612/1712 TAFS...

MAINLY MVFR CEILINGS WILL PREVAIL THIS MORNING WITH GUSTY
SOUTHEAST WINDS. SCATTERED SHOWERS AND A FEW THUNDERSTORMS
SHOULD MOVE ACROSS WESTERN OKLAHOMA THIS MORNING WITH NUMEROUS
SHOWERS AND THUNDERSTORMS EXPECTED BY LATE AFTERNOON/EVENING. THE
STRONGER STORMS THIS EVENING WILL MAINLY IMPACT HBR/LAW/SPS WITH
IFR CEILINGS AND VISIBILITIES.

PREV DISCUSSION... /ISSUED 508 AM CDT SAT APR 16 2016/

DISCUSSION...
A PERSISTENT AREA OF SHOWERS AND THUNDERSTORMS CONTINUES EARLY
THIS MORNING ACROSS SW KS. A FEW STORMS ARE NOW MAKING IT INTO OUR
FA. THIS ACTIVITY SHOULD CONTINUE TO WANE THROUGH SUNRISE, BUT
ADDITIONAL WIDELY SCATTERED ELEVATED DEVELOPMENT IS EXPECTED
WITHIN ZONE OF ENHANCED ISENTROPIC ASCENT OVER WESTERN OK LATE
THIS MORNING THROUGH THIS AFTERNOON AS A 700 MB SHORTWAVE TROUGH
LIFTS OVER THE REGION. MOST, IF NOT ALL, OF THIS ACTIVITY WILL
REMAIN SUB-SEVERE. LATER THIS AFTERNOON AND TONIGHT, HOWEVER, DEEP
LAYER SHEAR WILL CONTINUE TO INCREASE AND ENOUGH INSTABILITY
SHOULD DEVELOP AHEAD OF THE DRYLINE TO SUPPORT A SEVERE THREAT
MOVING INTO OUR SW/W ZONES. THE MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS, ALTHOUGH A TORNADO OR TWO WILL BE POSSIBLE AS LLJ
INCREASES TOWARD SUNSET. LATE TONIGHT, AN MCS MAY DEVELOP ACROSS
SW OK AND WESTERN N TX AS THE LLJ CONTINUES TO INCREASE AND A MORE
PROMINENT MID TO UPPER SHORTWAVE LIFTS AHEAD OF THE CLOSED LOW. IN
ADDITION TO DAMAGING WIND, VERY HEAVY RAINFALL WILL BE POSSIBLE
TONIGHT OVER SW OK AND WESTERN NORTH TX WITH VERY EFFICIENT
RAINFALL EXPECTED WITHIN TROPICAL LIKE ENVIRONMENT. SOME LOCATIONS
ACROSS SW OK COULD RECEIVE OVER 6 IN BY LATE SUN/EARLY MON. THE
HEAVY RAINFALL THREAT WILL THEN SHIFT EAST INTO CENTRAL OK SUNDAY
MORNING BUT EVENTUALLY DECREASE THROUGH THE DAY.

THE PREVIOUSLY MENTIONED ENVIRONMENT WILL REMAIN IN PLACE OVER OK
THROUGH AT LEAST EARLY MONDAY AM, WITH A SECOND ROUND OF HEAVY
RAINFALL EXPECTED LATE SUNDAY THROUGH EARLY MON AS THE CLOSED LOW
CONTINUES TO EXPAND AND A COLD FRONT MOVES INTO WESTERN OK. IT'S
STILL A BIT UNCLEAR WHERE THE SECOND ROUND OF HEAVIEST PRECIP WILL
SETUP, BUT THE MOST LIKELY AREAS RIGHT NOW APPEAR TO BE ACROSS
SOUTHERN AND CENTRAL OK. MOST OF THE HEAVY RAINFALL SHOULD END
RATHER QUICKLY MON AM AS DRIER MID LEVEL AIR IMPACTS THE REGION
BEHIND AN EXITING SHORTWAVE TROUGH.

RAIN CHCS WILL INCREASE AGAIN NEAR THE RED RIVER LATE MON THROUGH
TUE AS THE CLOSED LOW REMAINS OVER THE ROCKIES AND MID LEVEL
SHORTWAVE TROUGHS CONTINUE TO IMPACT THE AREA AND A DIFFUSE
BOUNDARY IN PLACE. MORE WIDESPREAD POPS ARE EXPECTED LATE TUE
THROUGH WED AS ANOTHER COLD FRONT STALLS ACROSS CENTRAL OK.
ADJUSTED MAX TEMPS DOWN FOR TUE AND WED A BIT WHERE PERSISTENT
CLOUD COVER AND RAINFALL IS EXPECTED. RAIN CHANCES WILL DECREASE
BY LATE NEXT WEEK AS MID TO UPPER RIDGING RETURNS OVERHEAD. TEMPS
WILL ALSO WARM TO SLIGHTLY ABOVE NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  73  58  67  57 /  20  80 100  90
HOBART OK         70  58  66  52 /  50 100  70  70
WICHITA FALLS TX  73  60  70  57 /  40 100 100  80
GAGE OK           67  54  65  46 /  50  80  60  60
PONCA CITY OK     71  58  68  57 /  30  60 100  90
DURANT OK         75  63  69  62 /  20  20  80  90

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY MORNING
     FOR OKZ004>007-009>012-014>019-021>025-027>029-033>041-
     044>046-050.

TX...FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY MORNING
     FOR TXZ083>090.

&&

17/04/14
Hazardous weather outlook, Apr 16, 12:27 PM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1227 PM CDT SAT APR 16 2016

OKZ004>048-050>052-TXZ083>090-171730-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1227 PM CDT SAT APR 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
THERE IS A RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO
THIS EVENING ACROSS PORTIONS OF WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS.

LOCATION...
A SLIGHT RISK OF SEVERE STORMS IS LOCATED ALONG AND WEST OF
A LINE FROM GAGE TO ALTUS TO SEYMOUR TEXAS. A MARGINAL RISK
COVERS AN AREA GENERALLY WEST OF WOODWARD...WEATHERFORD...
LAWTON...AND WICHITA FALLS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 4 PM
THROUGH MIDNIGHT.

IMPACTS...
LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WIND GUSTS
UP TO 65 MPH WILL BE POSSIBLE WITH THE STRONGEST STORMS. THERE IS
ALSO A LOW RISK OF TORNADOES...MAINLY ACROSS FAR SOUTHWESTERN
OKLAHOMA AND FAR WESTERN NORTH TEXAS.

DISCUSSION...
BEFORE 4 PM THIS AFTERNOON...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS MAY FORM..BUT LIMITED INSTABILITY WILL KEEP SEVERE
STORM CHANCES LOW.

AFTER 4 PM THIS AFTERNOON...ISOLATED TO SCATTERED STRONG TO
SEVERE STORMS ARE EXPECTED TO DEVELOP IN THE EASTERN TEXAS
PANHANDLE AND FAR WESTERN OKLAHOMA. DURING THE
EVENING...THUNDERSTORMS WILL BECOME MORE NUMEROUS AND WILL MOVE
SLOWLY EASTWARD. AS THIS OCCURS...THE RISK OF SEVERE STORMS WILL
DECREASE AND THE POTENTIAL FOR FLOODING WILL INCREASE.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
SLIGHT RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
LATE THIS AFTERNOON AND EVENING.

.HEAVY RAINFALL...
SEVERAL ROUNDS OF RAIN AND THUNDERSTORMS MAY RESULT IN FLOODING
TONIGHT...ESPECIALLY ACROSS SOUTHWESTERN OKLAHOMA AND WESTERN
NORTH TEXAS. A FLOOD WATCH IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

.HEAVY RAINFALL...
EXCESSIVE RAINFALL FROM THUNDERSTORMS MAY RESULT IN FLOODING
SUNDAY THROUGH EARLY TUESDAY. THE HIGHEST CHANCE OF FLOODING
RAINFALL SUNDAY WILL BE ALONG AND EAST OF HIGHWAY 81.

.THUNDERSTORMS...
STRONG THUNDERSTORMS ARE POSSIBLE SUNDAY...ESPECIALLY ACROSS
CENTRAL AND SOUTH CENTRAL OKLAHOMA AND PART OF WESTERN NORTH
TEXAS.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

MBS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 9:49 AM CDTRiver Flood WarningOUNCotton6 days
Apr 16, 2:41 PM CDTRiver Flood WarningOUNCaddo, Kiowa, Washita42 hr
Apr 16, 2:43 PM CDTRiver Flood WarningOUNCaddo, Garvin, Grady24 hr
Apr 16, 3:02 PM CDTRiver Flood WarningOUNGrady4 days
Apr 16, 3:07 PM CDTRiver Flood WarningOUNGarvin4 days
Apr 16, 3:09 PM CDTRiver Flood WarningOUNCarter, Johnston, Murray5 days
Apr 16, 3:29 PM CDTRiver Flood WarningOUNCotton, Jefferson, Tillman4 days
Apr 16, 3:42 PM CDTRiver Flood WarningOUNComanche, Cotton4 days
Apr 16, 3:46 PM CDTRiver Flood WarningOUNJefferson, Love24 hr
Apr 16, 3:48 PM CDTRiver Flood WarningOUNLove7 days
Apr 16, 9:48 AM CDTRiver Flood WarningOUNWichita, Wilbarger65 hr
Apr 16, 3:34 PM CDTRiver Flood WarningOUNClay, Wichita5 days

Nearby

River Flood Warnings in Oklahoma, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.